Wyoming, 2019High Wind in Wyoming, April 28, 2019
April 28, 2019 · NWS CYS · 4 events in 4 counties and zones
Frontal wave moved across the region with elevated gradients ahead as it moved across southeastern Wyoming. Several locations mainly across Interstate 80 had wind gusts into the upper 50 and middle 60 mph range.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Frontal wave moved across the region with elevated gradients ahead as it moved across southeastern Wyoming. Several locations mainly across Interstate 80 had wind gusts into the upper 50 and middle 60 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 28, 10:48 AM MST, 27 minutes earlier.
Area forecast discussion, Apr 28, 10:48 AM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1148 AM MDT Sun Apr 28 2019
.SHORT TERM...(Today through Tuesday)
Issued at 313 AM MDT Sun Apr 28 2019
Snow onset times and amounts are the primary forecast challenge
with this forecast package.
Currently...Surface analysis showing a cold front moving into
northwest Wyoming this morning. Ahead of the front...temperatures
are in the 50s at Riverton and Worland. Behind the front...low 30s
are prevalent. Winds are elevated in the Panhandle this morning
out ahead of the front. Chadron has been gusting in the mid 50mph
range. Will continue to monitor as we may need a short fused wind
warning for them if they get much higher.
Front forecast to be through Douglas around 15Z and through
Cheyenne around 00Z today. 700mb temperatures fall to -6 to -8C
behind the front...so our streak of warm days will come to an end.
GFS and ECMWF hitting our Snowy and Sierra Madre Ranges today
pretty hard with about a half inch of QPF into this evening.
Decided to issue a warning for them as this will be the first of
several rounds of heavy snow they will see over the next few days.
Guidance has come in with a more northerly solution than 24 hours
ago...when heaviest qpf was over Colorado. As a result...getting
more snow accumulations across the CWA. Does not get going until
Monday afternoon in the 00Z forecast guidance...so delayed onset
of Watches til Monday afternoon. Did expand Watches to cover more
zones. Day shift may need to expand further. Getting close to an
inch of liquid for this event across mainly southeast Wyoming.
Front waves back north Monday afternoon with snow becoming
widespread along the I-80 corridor. Even with 10:1
ratios...getting close to 10 inches of snow for Cheyenne with up
to 15 inches over the Summit through Wednesday.
Front stalls over southern Wyoming through Tuesday with a third
shortwave moving in from the west.
.LONG TERM...(Tuesday night through Saturday)
Issued at 313 AM MDT Sun Apr 28 2019
Rain and snow should continue Tuesday night into Weds as the third
upper shortwave passes across the region. Pcpn will end during
the day as the wave moves east of the area. Warmer and mainly dry
conditions then returning to the CWA to close out the week as a
more zonal upper flow sets up over the area. Next impulse progged
to scoot across the region Saturday with some showers possibly
accompanying it, mainly over the mtns.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1139 AM MDT Sun Apr 28 2019
VFR conditions with gusty winds expected at all terminals through
the forecast period. Winds are primarily out of the west but will
shift to out of the north as a cold front moves south across
southeast Wyoming and the Nebraska Panhandle this afternoon and
evening. Isolated thundershowers may result in erratic winds this
afternoon, especially near KCYS and KSNY. Celings and visibility
will start lowering Monday morning as snow begins to spread
across the region.
&&
.FIRE WEATHER...
Issued at 313 AM MDT Sun Apr 28 2019
Cold front to move through southeast Wyoming and Nebraska
Panhandle this morning with much colder temperatures and a switch
in winds from west to northeast behind the front. This front then
stalls across northern Colorado and will create several periods of
heavy snow across the area. Winter Storm Warnings in effect for
FWZ 305 and 307. Winter Storm Watches in effect for much of
southeast WYoming and parts of the Nebraska Panhandle. All
locations expected to see wetting rains and snow accumulations as
this event unfolds. Therefore...fire weather concerns are going to
be minimal through the upcoming week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Monday evening through Wednesday morning
for WYZ102-107-108.
Winter Storm Watch from Monday afternoon through Wednesday
morning for WYZ106-110-115>119.
Winter Storm Warning from 3 PM this afternoon to noon MDT
Wednesday for WYZ112-114.
NE...Winter Storm Watch from Monday evening through Wednesday morning
for NEZ020-095.
Winter Storm Watch from Monday afternoon through Wednesday
morning for NEZ054.
&&
SHORT TERM...GCC
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...GCCHazardous weather outlook, Apr 28, 5:04 AM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
604 AM MDT Sun Apr 28 2019
NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-291215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
604 AM MDT Sun Apr 28 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Accumulating snow likely Monday that will continue through
Wednesday. Winter Storm Watches are in effect for much of
southeast Wyoming and parts of the Nebraska panhandle. Hazardous
travel likely with this moderate to heavy snowfall at times.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-291215-
Sierra Madre Range-Snowy Range-
604 AM MDT Sun Apr 28 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Heavy snow expected to develop over the Snowy and Sierra Madre
Ranges this afternoon. Winter Storm Warnings are in effect from
this afternoon into tonight.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Heavy snow expected to continue over the mountains through
Wednesday before easing. Winter Storm Warnings are in effect for
the Snowy and Sierra Madre Ranges through Wednesday.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 28, 9:28 AM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1028 AM MDT Sun Apr 28 2019
WYZ104-105-109>118-282200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment,
Centennial, Albany, Bosler, Laramie, Buford, Pumpkin Vine,
Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne
1028 AM MDT Sun Apr 28 2019
Strong west to southwest winds gusting up to 50 MPH expected over
the next few hours, especially along the I-80 corridor from
Cheyenne to Rawlins. Wind gusts may exceed 50 MPH under scattered
rain showers expected through this afternoon.
Brothers
High Wind, Laramie Valley
- When
- April 28, 11:15 AM MST to 3:15 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.
High Wind, North Snowy Range Foothills
- When
- April 28, 1:10 PM MST to 5:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Several Wyoming Department of Transportation sensors along Interstate 80 measured wind gusts into the upper 50s and mid 60s. The Dana Ridge sensor located eleven miles south-southwest of Hanna measured the maximum wind gust reported.
High Wind, Central Carbon County
- When
- April 28, 1:45 PM MST to 4:45 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor fifteen miles east of Sinclair or at Walcott Junction along Interstate 80 measured the reported wind. Couple Union Pacific Railroad sensors also had measured gusts in the upper 50 and low 60 mph range.
High Wind, Southwest Carbon County
- When
- April 28, 4:43 PM MST
- Where
- Southwest Carbon County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Winds measured at the Cow Creek sensor located twenty-one miles north-northeast of Baggs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Montana, April 28, 20191 death · 10 injured · 56 kt wind · 28 events
- Frost and Freeze in Iowa, April 28, 201944 events
- Hail and Damaging Winds in Nebraska, April 28, 2019$45,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Kansas, April 28 to 29, 2019$20,000 · 1.75 in hail · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 28, 201914 events
- Flash Flooding and Flooding in Missouri, April 28 to 30, 20191.25 in hail · 14 events
- Flash Flooding and Debris Flows in Puerto Rico, April 28 to 29, 201911 events
- Heavy Snow in North Dakota, April 28 to 29, 20199 events
- Hail and Lightning Strikes in Iowa, April 28, 2019$7,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Kansas, April 28, 20191.75 in hail · 9 events
- Blizzard in Montana, April 28, 20195 events
- High Wind in Montana, April 28, 201961 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812196, 812199, 812185, 812188.